It s long been known that various prescription and over-the-counter medications may interact with one another, which is why it s important for doctors to be aware of all the drugs a patient is taking. Yet a study from Medco Health Solutions Inc. finds that a surprising number of patients who take cancer drugs orally are also taking other medications that may either reduce the effectiveness of the cancer treatment or increase its toxicity.
The latest research, which was presented at the recent American Society for Clinical Pharmacology and Therapeutics meeting in Washington, analyzed pharmacy claims from over 11,000 patients who were prescribed any of nine cancer drugs known as kinase inhibitors. These drugs have been developed over the past decade or so to be taken in pill form, and can be effective against certain cancers resistant to older treatments. The drugs with the greatest potential to lead to adverse drug-drug interactions (DDI) included common heartburn drugs such as Nexium (the same as Prilosec), antihypertensive calcium channel blockers, steroids, and some antibiotic and antifungal agents.
The results showed that patients being treated with kinase inhibitors frequently took medications that could lead to adverse DDI. For instance, 43 percent of patients taking Gleevec (an effective leukemia drug) were also using another treatment that diminished its efficacy, while 68 percent were taking something that could potentially increase its toxicity.
Apparently, warning labels alerting patients to dangerous DDIs did little to avert adverse interactions: The cancer drug Tarceva cautions against using the antibiotic ciprofloxacin when undergoing treatment, yet the antibiotic was still prescribed to a significant number of patients. And the problem of overlapping drugs is an enduring one: Patients were taking a drug known to increase the risk of a DDI about one-third of the time that they were also on a cancer drug.
Why are these DDIs so often overlooked? Well, for one thing, oncologists who are prescribing the cancer drugs may fail to communicate the information to a patient s primary care physician, who often prescribes other medications. And Dr. Kava points out that patients often take over-the-counter drugs and supplements that can react with their cancer treatment. "It s important for physicians to ask their patients about the OTC drugs or supplements they're using, she says.
ACSH s Dr. Josh Bloom observes that this is not a new problem, nor is it restricted to cancer drugs. There are dozens of drugs that are known to affect the function of the liver, where nutrients and chemicals are metabolised, he explains. When patients on such drugs take a second medication, the interaction of the two can result in blood levels of that medication that are either too high or too low, even if they take the correct dose.
ACSH s Dr. Gilbert Ross agrees that a failure of communication between health care professionals is largely at the root of the problem. But to counteract this, he suggests instituting a system of active surveillance. Pharmacies should have some program that would alert the pharmacist that a patient has been prescribed two drugs that adversely interact, he says. That way, this information can be relayed to the patient and his or her physicians to prevent such interactions from occurring. Dr. Ross notes that, in his own clinical practice, to reduce the risks of undocumented remedies such as OTC drugs, he would ask his patients to bring in all their medications, including supplements, so that he could look them over.